Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 16, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2014, 6:31 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2014, 6:31 PM MDT (00:31 UTC)
- Expired
- Jul 31, 2014, 9:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 162 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:10 PM MDT | FLASH FLOOD | Fruita, UT | LARGE FLASH FLOOD REPORTED ALONG SULPHUR CREEK THURSDAY EVENING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2586 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
040
WGUS55 KSLC 010031
FFWSLC
UTC055-010330-
/O.NEW.KSLC.FF.W.0016.140801T0031Z-140801T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
631 PM MDT THU JUL 31 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN WAYNE COUNTY IN UTAH...
* UNTIL 930 PM MDT
* AT 628 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
VERY HEAVY RAIN OVER THE SULPHUR CREEK DRAINAGE LEADING
INTO CAPITOL REEF NATIONAL PARK.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SULPHUR CREEK AND GRAND WASH WITHIN CAPITOL REEF NATIONAL
PARK...ALONG WITH TORREY AND FRUITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3835 11112 3821 11113 3823 11141 3833 11145
$$
MPS2 follow-up statements
508 WGUS75 KSLC 010115 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 715 PM MDT THU JUL 31 2014 UTC055-010330- /O.CON.KSLC.FF.W.0016.000000T0000Z-140801T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WAYNE UT- 715 PM MDT THU JUL 31 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR SOUTHWESTERN WAYNE COUNTY... AT 712 PM MDT...DOPPLER RADAR INDICATED OVER AN INCH OF RAIN FELL ACROSS THE SULPHUR CREEK DRAINAGE LEADING INTO CAPITOL REEF NATIONAL PARK. ALTHOUGH RAINFALL HAS ENDED...FLASH FLOODING IS LIKELY ONGOING ALONG SULPHUR CREEK THROUGH CAPITOL REEF NATIONAL PARK TO ITS CONFLUENCE WITH THE FREMONT RIVER NEAR FRUITA. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SULPHUR CREEK WITHIN CAPITOL REEF NATIONAL PARK...TORREY AND FRUITA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3835 11112 3821 11113 3823 11141 3833 11145 $$ MPS
237 WGUS75 KSLC 010329 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 929 PM MDT THU JUL 31 2014 UTC055-010336- /O.EXP.KSLC.FF.W.0016.000000T0000Z-140801T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WAYNE UT- 929 PM MDT THU JUL 31 2014 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WAYNE COUNTY WILL EXPIRE AT 930 PM MDT... HEAVY RAIN HAS ENDED ACROSS THE SULPHUR CREEK DRAINAGE AND THE GRAND WASH AREA IN CAPITOL REEF NATIONAL PARK. RUNOFF WILL CONTINUE TO DECREASE THROUGH THE EVENING. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3835 11112 3821 11113 3823 11141 3833 11145 $$ CRK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:54 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 31, 3:54 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 354 PM MDT THU JUL 31 2014 .SYNOPSIS...A WEAK DISTURBANCE IS MOVING OUT OF NEVADA AND INTO UTAH THIS AFTERNOON AND EVENING. HIGH PRESSURE ALOFT WILL STRENGTHEN ACROSS THE INTERIOR WEST OVER THE WEEKEND. A STRONGER WEATHER DISTURBANCE WILL LIFT NORTH THROUGH THE GREAT BASIN SUNDAY AND MONDAY. && .DISCUSSION...A SHORTWAVE IS MOVING OUT OF EASTERN NEVADA AND INTO WESTERN UTAH THIS AFTERNOON...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. MOST OF THE REST OF THE FORECAST AREA HAS BEEN FAIRLY QUIET CONVECTION-WISE...THOUGH THERE HAVE BEEN SOME ISOLATED STRONGER STORMS MOVING OFF OF THE UINTA MOUNTAINS AND THE SOUTHERN MOUNTAINS TOWARD LAKE POWELL. THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS...ESPECIALLY ACROSS WEST-CENTRAL AND SOUTHWEST UTAH. MODELS ARE SPLIT ON WHETHER THUNDERSTORMS WILL CONTINUE PAST MIDNIGHT...SO HAVE LEFT SOME 20-30 PERCENT POPS IN PLACE...PRIMARILY ACROSS EAST-CENTRAL UTAH. BEHIND THIS SHORTWAVE...THE AIRMASS CONTINUES TO DRY THROUGH SATURDAY...WITH PRECIPITABLE WATER VALUES DROPPING TO 0.5-0.6 INCHES ACROSS MOST OF THE AREA FOR BOTH FRIDAY AND SATURDAY. THIS SHOULD LEAD TO FAIRLY QUIET CONVECTIVE DAYS...THOUGH A FEW STORMS ARE STILL POSSIBLE INITIATING OFF THE HIGHER TERRAIN. FRIDAY AND SATURDAY SHOULD ALSO BE THE WARMEST DAYS OF THE WEEK IN MOST LOCATIONS...THOUGH SOME CLOUD COVER BEGINS TO MOVE INTO SOUTHERN UTAH ON SATURDAY AND MAY COOL TEMPS A FEW DEGREES SATURDAY AFTERNOON. A SIGNIFICANT MOISTURE SURGE IS PROGGED TO MOVE INTO UTAH FROM THE SOUTH BEGINNING SUNDAY...WITH WIDESPREAD CLOUD COVER AND PRECIPITATION ACROSS SOUTHERN UTAH ON SUNDAY...THEN OVER CENTRAL AND NORTHERN UTAH SUNDAY NIGHT AND MONDAY. THIS MOISTURE AND THE ASSOCIATED SHORTWAVE LOOK VERY SIMILAR TO THIS PAST MONDAY AND TUESDAY. AS SUCH...HAVE KEPT TEMPERATURE FORECASTS WELL BELOW SEASONAL NORMALS WITH THE WIDESPREAD CLOUD COVER AND COOLING ALOFT. HAVE ALSO INCREASED POPS A BIT IN ASSOCIATION WITH THIS WAVE. MOISTURE AND CLOUD COVER COULD LINGER INTO TUESDAY AND WEDNESDAY...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA. AFTER THE SHORTWAVE FINALLY LEAVES THE AREA LATE WEDNESDAY...THE RIDGE LOOKS TO RE-CENTER OVER THE GREAT BASIN ON THURSDAY...BRINGING TEMPS BACK UP TO NEAR CLIMATOLOGY FOR THE END OF THE WORK WEEK. && .AVIATION...THERE IS A 20 PERCENT CHANCE OF A THUNDERSTORM IMPACTING THE KSLC TERMINAL THROUGH 06Z. OTHERWISE VFR CONDITIONS WILL PREVAIL WITH NORTH WINDS SWITCHING BACK TO THE SOUTH BY 04Z. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED WET THUNDERSTORMS TO CONTINUE THROUGH LATE TONIGHT ACROSS A GOOD PORTION OF THE FIRE DISTRICT AS A MOIST AIRMASS REMAINS IN PLACE. SLIGHT DRYING TOMORROW AND SATURDAY WILL LEAD TO STORMS BECOMING MORE ISOLATED BEFORE THE NEXT MOISTURE SURGE ARRIVES ON SUNDAY. BOTTOM LINE...FIRE WEATHER ISSUES NOT ESPECIALLY SIGNIFICANT DUE TO MOISTURE...GENERALLY LIGHT WINDS...AND NEAR TO BELOW NORMAL TEMPERATURES. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING FIRE WEATHER...CHENG AVIATION...SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 31, 6:18 AM MDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 618 AM MDT THU JUL 31 2014 UTZ001>016-019>021-517-518-WYZ021-011200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 618 AM MDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL WEATHER DISTURBANCE OVER CENTRAL NEVADA THIS MORNING WILL TRACK SLOWLY EAST INTO AND ACROSS NORTHERN UTAH LATER THIS AFTERNOON THROUGH TONIGHT. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING...THEN PERSIST THROUGH THE OVERNIGHT HOURS. ACROSS SOUTHERN UTAH ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON...THEN DISSIPATE DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING...WITH THE FOCUS OF ANY ACTIVITY ACROSS NORTHEAST UTAH. THE ABUNDANT MOISTURE REMAINING OVER MUCH OF UTAH WILL SPAWN A FEW ADDITIONAL SHOWERS AND THUNDERSTORMS OVER MAINLY THE HIGHER TERRAIN FRIDAY AFTERNOON THROUGH EARLY EVENING. HIGH PRESSURE ALOFT STRENGTHENING ACROSS THE OUTLOOK AREA WILL BRING WARMER TEMPERATURES AND ISOLATED MOUNTAIN THUNDERSTORMS OVER THE WEEKEND. A NEW AND SOMEWHAT STRONGER WEATHER DISTURBANCE WILL TRACK NORTH OUT OF WESTERN ARIZONA LATE IN THE WEEKEND. THIS FEATURE WILL DRAG MONSOONAL MOISTURE BACK INTO THE AREA BY SUNDAY NIGHT... FOLLOWED BY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE WESTERN TWO-THIRDS OF UTAH EARLY IN THE WEEK. THE POSSIBILITY WILL EXIST FOR HEAVY RAINFALL WHICH COULD BRING A FLASH FLOODING THREAT BACK TO UTAH MONDAY AND TUESDAY. SHOWERS AND STORMS WILL DECREASE ON WEDNESDAY AS HIGH PRESSURE ALOFT RETURNS TO THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Jul 31, 2:17 PM MDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 217 PM MDT THU JUL 31 2014 UTZ005-312045- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 217 PM MDT THU JUL 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TOOELE COUNTY UNTIL 245 PM MDT... AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR IBAPAH...OR 37 MILES EAST OF LAGES JUNCTION...MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE...ALONG WITH TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. LOCATIONS IMPACTED INCLUDE... IBAPAH AND THE DEEP CREEK MOUNTAINS EAST OF IBAPAH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3991 11403 4006 11404 4016 11361 3992 11360 TIME...MOT...LOC 2015Z 257DEG 23KT 4000 11391 MPS
Special weather statement, Jul 31, 3:13 PM MDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 313 PM MDT THU JUL 31 2014 UTZ020-021-312145- SOUTH CENTRAL UTAH UT-GLEN CANYON RECREATION AREA/LAKE POWELL UT- 313 PM MDT THU JUL 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KANE COUNTY UNTIL 345 PM MDT... AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 28 MILES SOUTHEAST OF ESCALANTE...MOVING EAST AT 25 MPH. FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS THUNDERSTORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KANE COUNTY THROUGH 345 PM...INCLUDING COYOTE GULCH AND SPOOKY GULCH. THIS STORM WILL REACH THE LAKE POWELL AREA FROM BULLFROG SOUTH TO DANGLING ROPE MARINA AROUND 4 PM. THOSE ON THE LAKE SHOULD BE PREPARED FOR STRONG GUSTY WINDS...FREQUENT LIGHTNING AND VERY CHOPPY WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3732 11144 3753 11141 3753 11079 3723 11095 TIME...MOT...LOC 2109Z 278DEG 23KT 3744 11129 MPS
Local storm report, Jul 31, 5:36 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
536 PM MDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD LEVAN 39.56N 111.86W
07/31/2014 JUAB UT LAW ENFORCEMENT
MUD AND DEBRIS REPORTED ACROSS STATE ROUTE 28 NEAR LEVAN.
&&
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:23 PM MDT | Flash Flood Warning | SLC | Kane | 112 min |
| Aug 1, 2:42 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Aug 1, 3:20 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 1, 4:35 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.